Advertisement

Irish Journal of Medical Science

, Volume 177, Issue 1, pp 67–68 | Cite as

Clarithromycin induced torsade de pointes

  • C. Hensey
  • D. Keane
Case Report

Abstract

Background

Clarithromycin is a commonly used macrolide antibiotic. It is known to cause QT prolongation. Medication induced QT prolongation is a major risk factor for the development of torsade de pointes.

Methods

A 79-year-old lady presented with frequent episodes of torsade de pointes following commencement of clarithromycin. This was noted to be in association with a prolongation of the QT interval.

Conclusion

Knowledge of medications which prolong the QT interval is important to minimize the risk of ventricular arrhythmias, which may lead to sudden death. This is essential in patients with a congenitally long QT interval.

Keywords

Acquired Clarithromycin Medication Prolongation QT interval Torsade de pointes 

References

  1. 1.
    Makkar R, Fromm B, Steinman R et al (1993) Female gender as a risk factor for torsade de pointes associated with cardiovascular drugs. JAMA 270:2590–2597PubMedCrossRefGoogle Scholar
  2. 2.
    Hohnloser SH, Klingenheben T, Singh BN (1994) Amiodarone-associated proarrhythmic effects. A review with special reference to torsades de pointes tachycardia. Ann Intern Med 121:529–535PubMedGoogle Scholar
  3. 3.
    Kurita T, Ohe T, Marui N, Aihara N, Takaki H, Kamakura S et al (1992) Bradycardia-induced abnormal QT prolongation in patients with complete atrioventricular block with torsade de pointes. Am J Cardiol 69:628–633PubMedCrossRefGoogle Scholar
  4. 4.
    Irish Medicines Board, Pharmacovigilance Department (2006) http://www.imb.ie
  5. 5.
    Gitler B, Berger LS, Buffa SD (1994) Torsades de pointes induced by erythromycin. Chest 105:368–372PubMedCrossRefGoogle Scholar
  6. 6.
    Priori SG, Napolitano C, Schwartz PJ (1999) Low penetrance in the long-QT syndrome: clinical impact. Circulation 99:529–533PubMedGoogle Scholar

Copyright information

© Royal Academy of Medicine in Ireland 2007

Authors and Affiliations

  1. 1.Department of CardiologySt Vincent’s University HospitalDublin 4Ireland
  2. 2.Dublin 4Ireland

Personalised recommendations